Home » Blog » Clinical Articles » In Depth Articles » Paracetamol – the hidden harm

Paracetamol – the hidden harm

While the ‘opioid epidemic’ might be grabbing all the headlines at the moment, Australian toxicologists are reminding us that paracetamol is the most common drug used in overdoses in this country.

What’s more the numbers of both paracetamol-related hospital admissions and liver injury have been increasing over the past decade at a rate that far exceeds the rate of population increase.

According to a retrospective study recently published in The Medical Journal of Australia, there has been an average 3.8% annual increase in the number of paracetamol-related hospital admissions since 2007, and a mean 7.7% annual increase in paracetamol-related liver injury cases, whereas the population has been increasing at a rate of only 1.6% annually.

Interestingly, on analysing the data, the researchers found the greatest increase in overdoses occurred in the younger age groups – from children to 30-year-olds. However, if you just look at fatal overdoses these are much more common in older people, median age 53 years. The researchers suggest there a couple of possible explanations for this difference. Firstly that older people might have had greater suicidal intent when overdosing but also it is likely that older people are more likely to have significant comorbidities that could make them more vulnerable to liver injury.

The other issue highlighted in the research was the fact that overdoses with modified release paracetamol appeared to be more likely to be fatal than overdoses with the standard formulation. Modified release paracetamol was used in 9.5% of overdoses overall, but it was the paracetamol formulation used in one third of the fatal cases of overdose. It’s important to remember here that the majority of overdoses with all forms of paracetamol was intentional, over 70% in fact. In general, people aren’t experiencing these sequelae simply because they’ve mixed up the dose.

So what can and should be done?

There is a lot of evidence to suggest that intentional overdoses, especially paracetamol overdoses are impulsive. Most overdoses occur in the patient’s home. Logically then, reducing the amount of paracetamol available at home should lessen the risk, and to do this regulators have taken aim at pack sizes and accessibility.

Twenty years ago the UK reduced pack sizes to only 16 tablets (8g) for non-pharmacy sales and 32 tabs (16g) for pharmacy sales. It appeared to work. Hospital admissions for overdoses and liver injury declined. Consequently most western European countries adopted similar restrictions, and in Australia we reduced the maximum quantity of paracetamol you could buy outside a pharmacy from 25 to 20 (10g) in 2013. But, as the study authors point out, 20 tablets is still a hepatotoxic amount. And larger pack sizes are still available at Australian pharmacies.

“According to our findings, this small change appears to have had little impact on overdose sizes, and more restrictive changes, as in the UK, may be appropriate,” they said.

Also, we need to look at modified release paracetamol. Currently the formulation comes in just one pack size – 96 tablets. The data shows that people overdosing with this form of paracetamol took more tablets than people who overdosed with the standard 500mg tablets. This combined with the fact that the actual dose is higher means it is no surprise that these overdoses are more likely to cause liver damage and death. And remember, the modified release tablets only save a patient one dose a day at most over the standard tablet regimen.

Last year the European Medicines Authority suspended marketing of the longer-acting formulation in Europe. Here, the TGA plans to up-schedule the modified release paracetamol from Schedule 2 to Schedule 3 (pharmacist only). Whether this will be sufficient to make a difference the study authors don’t say, but they are definite that action can and should be taken.

“Access restrictions, including reduced pack sizes, could reduce the harm caused by paracetamol overdoses in Australia, and should be considered, together with other policy changes for curbing this growing problem,” they conclude.

References

Cairns R, Brown JA, Wylie CE, Dawson AH, Isbister GK, Buckley NA. Paracetamol poisoning-related hospital admissions and deaths in Australia, 2004-2017. Med J Aust. 2019 Sep; 211(5): 218-23. DOI: 10.5694/mja2.50296

Graudins A, Wong A. Paracetamol overdose: limiting the potential for harm. Med J Aust. 2019 Sep; 211(5): 211-2. DOI: 10.5694/mja2.50306